Crohn's Disease Forum » Your Story » Stopping all medication?


02-10-2014, 08:24 AM   #1
jonnygibblin
 
Join Date: Feb 2014
Location: dundee, United Kingdom
Stopping all medication?

Please can anyone help. I was diagnosed with Crohns last year (I am 64) I was hospitalised and then prescribed steroids and I have completed the treatment and feel fine,they have prescribed mercaptopurine 75mg daily,I feel ok but my eyelid has drooped quite a lot and looks terrible,my question is will this disappear,and if I stop taking these drugs what will be the possible result. The doctor says he would rather see first where I was on the spectrum,but my take on this is,if you dont give my body a chance to work on its own and I am on constant medication,how on earth will you know. I have read the side effects of this drug and I find them terrifying,can anybody out there give me some advice.
02-10-2014, 08:34 AM   #2
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
Hello, welcome to the forum..

I know the medications can have some very scary side effects, but honestly, the complications of untreated crohns can be far worse, even if your crohns is currently in remission, you can relapse at any time, and this risk increases if you aren't taking maintenance medications.

Personally, I'm not on maintenance meds, but I would prefer to be as I feel as though a lot of my symptoms are still present.

Have you been checked for any other side effects?

Have you had any repeat testing done recently? the results of these would give you a better idea of how well your body is coping, it is possible to have inflammation without symptoms in some cases, which can become dangerous. You may have a case for lowering the dose of your mercaptopurine (also known as 6MP) or for switching to another similar medication like azathioprine (Imuran) but removing medications altogether might not be an option at this stage . I understand wanting to see how your body copes on its own, but its far better to be safe than sorry. If you were to flare again, you may need another high dose course of steriods and it may take longer to get it back under control, although safer than many other medications may be, steroids are not made for regular or long term use, as they too have many potential side effects, including thinning of the bones if used for a long period of time or frequently at high doses.
__________________


Nicola
coeliac disease/Osteopenia /Crohns/Arthritis/
laperoscopic hemicolectomy 25/06/ 2013

Meds- Vedolizumab, pentasa, Lansoprazole, Vitamin D, prochlorperazine, Oramorph, MST, B12 shots My journey with crohns: http://glutenfreecookiemonster.wordpress.com/

Allergic to - inflectra, aza

Non CD meds - Gabapentin, paracetamol, ventolin
02-10-2014, 08:46 AM   #3
valleysangel92
Moderator
 
valleysangel92's Avatar
 
Join Date: Dec 2012
Location: United Kingdom

My Support Groups:
Just to add, you might want to take a look at the treatment section - http://www.crohnsforum.com/forumdisplay.php?f=16 it has information and experiences regarding many of the available crohns treatments.

Also, i'm not sure if you would be interested, but we have a support group for members who were diagnosed at over 50 years of age, which can be found here -http://www.crohnsforum.com/showthread.php?p=745304#post745304

Last edited by valleysangel92; 02-10-2014 at 11:11 AM.
02-10-2014, 03:40 PM   #4
Grumbletum
Senior Member
 
Grumbletum's Avatar
 
Join Date: Dec 2010
Location: Western Isles, United Kingdom

My Support Groups:
Hi Jonny and a big welcome to the forum. I was diagnosed at 51 and struggled right from the beginning of my illness with a bladder to bowel fistula, hence the surgery. Valleysangel has given you some very sound advice.
I think many of us share your anxieties about the meds. I haven't been on any since the surgery and this is because my gastro reckons my disease is drug resistant. I went from steroids, to adding Azathioprine and then Infliximab. I really hated being on such strong meds but I would have kept taking them if they had been working.
I was on Azathioprine at the time of the surgery and had a clear colonoscopy before they found the fistula had reopened. When they operated they discovered that I still had a lot of inflammation in my TI which they weren't expecting.
Is the droopy eyelid definitely a side effect of the 6mp?
__________________
Dx Crohn's terminal ileum April 2011
Ileocaecal resection & partial cystectomy Sept 2012
3.5 years happy remission, in mild flare since Feb 2016 with related Portal Vein Thrombosis

Previous: Prednisolone, Mesren, Omeprazole, Infliximab, Azathioprine
Current: Pentasa, Librax, Warfarin
Helen x
Reply

Crohn's Disease Forum » Your Story » Stopping all medication?
Thread Tools


All times are GMT -5. The time now is 05:02 AM.
Copyright 2006-2017 Crohnsforum.com